Tornadoes · United States · Iowa · 2016

EF0 tornado, Platteville to Clearfield, Iowa, April 27, 2016

From Platteville to Clearfield, this EF0 tornado ran 0.6 miles across Taylor County on April 27, 2016, touching down at 5:12 PM CDT and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2016
Touchdown
5:12 PM CDT (22:12 UTC)
Lifted
5:13 PM CDT (22:13 UTC)
On the ground
1 minutes
Path length
0.6 miles (1.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Taylor County
Touchdown point
40.822, -94.505
Lift-off point
40.831, -94.503
Record number
1604271612-01

The damage survey

6 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Single outbuilding collapsed. Portions of roof scattered in field to the north. Photo from Taylor County EM.
  • Outbuilding damaged per law enforcement report. Extent of damage unknown.
  • Video screen capture of the tornado by Matt Churchill.
  • Hollow silver maple tree trunck snapped. Limb damage to nearby trees. Photo by Taylor County EM.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.

This was a broad and weak tornado that caused no reported damage and was recorded by a storm chaser.

This small satellite tornado formed south of Tornado #1 and moved to the ENE. It was photographed from multiple angles and caused no reported damage.

This brief tornado damaged one farmstead where damage was high EF-0. One outbuilding collapsed, several trees were damaged, and a camper was flipped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 27, 4:58 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 27, 4:58 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED APR 27 2016

.UPDATE...
ISSUED AT 458 PM CDT WED APR 27 2016

THE MAIN CONCERN IS STORM OVER EASTERN TAYLOR MOVING NORTH-
NORTHEAST TOWARDS SOUTHEAST ADAMS/SOUTHWEST UNION. THIS STORM IS
IN THE BEST ENVIRONMENT AS THE ENVIRONMENT WEST/NORTHWEST HAS
BEEN CONTAMINATED BY OTHER CONVECTION. EFFECTIVE SHEAR IS 40-50
KNOTS IN THE UNTAPPED ENVIRONMENT AND INSTABILITY IS SUFFICIENT
TO KEEP IT GOING UNTIL SUNSET. THIS STORM IS MOVING INTO 0-1KM
HELICITY OF 150 M2/S2 AND ALONG A GRADIENT OF THE 0-3KM MLCAPE.
ROTATION CONTINUES TO WOBBLE BUT NO REPORTS OF ANY TORNADO OR
FUNNEL CLOUD ATTM. HOWEVER...ENVIRONMENT REMAINS SUITABLE FOR
TORNADIC DEVELOPMENT OVER THE SOUTHERN TWO TIERS OF COUNTIES
THROUGH AT LEAST 01Z TONIGHT.

&&

.SHORT TERM.../TONIGHT/
ISSUED AT 302 PM CDT WED APR 27 2016

LINE OF SURFACE-BASED CONVECTION HAS INITIATED IN THE WARM SECTOR
OVER THE LAST ONE TO TWO HOURS AHEAD OF STACKED UPPER LEVEL LOW
OVER EASTERN NEBRASKA. WARM FRONT IS LIFTING NORTH OUT OF MO AND
INTO SOUTHERN/SW IOWA WITH 15 TO 20 KT EASTERLY FLOW AHEAD OF THE
BOUNDARY. STEEPENING MID-LEVEL LAPSE RATES UNDER THE DRY SLOT WILL
YIELD AROUND 500-1000 J/KG OF SBCAPE IN THE WARM SECTOR FOR STORMS
TO REALIZE...THOUGH THE NARROW CAPE PROFILE SHOULD LIMIT THE
OVERALL HAIL THREAT IN SOUTHERN IOWA. BIGGEST CONCERN WILL BE
TORNADOES IN AND NEAR THE WARM FRONT. INCREASING HELICITY AND
MOISTURE POOLING ALONG THE BOUNDARY WILL PRODUCE A FAVORABLE
TORNADO ENVIRONMENT THIS AFTERNOON INTO THE EARLY EVENING. WARM
FRONT HAS STRUGGLED TO LIFT NORTHWARD THROUGHOUT THE DAY BUT IS
ANTICIPATED TO LIFT AS FAR NORTH AS HWY 34 TO HWY S92 AS THE
SURFACE LOW PIVOTS BETWEEN NOW AND 00Z.

OTHERWISE...THE REMAINDER OF THE CWA WILL REMAIN IN SYNOPTIC
EASTERLY FLOW THROUGH TONIGHT WITH WINDS BACKING MORE TOWARDS THE
NORTHEAST AS THE SURFACE LOW TRACKS INTO SOUTH CENTRAL IOWA
OVERNIGHT. THE SOUTHERN IOWA CONVECTION WILL LIFT NORTHEASTWARD
OVERNIGHT AND GRADUALLY WEAKEN AS IT OUTRUNS THE ELEVATED
INSTABILITY. LOW STRATUS CLOUDS WILL ALSO LINGER IN THE NORTH
OVERNIGHT WITH THE COOL AIR REGIME AND RECENT RAINFALL.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/
ISSUED AT 302 PM CDT WED APR 27 2016

THE LONG TERM PERIOD WILL CONTINUE THE UNSETTLED WEATHER THEME AS
WELL AS FEATURE BELOW NORMAL TEMPERATURES. ON THURSDAY MORNING THE
UPPER LEVEL LOW AND SURFACE LOW WILL BE OVER THE CWA AND WILL
SLIDE EASTWARD. MOISTURE AND KINEMATIC FORCING WILL BE ENOUGH FOR
PRECIP ESPECIALLY IN THE MORNING...BUT WANING IN THE AFTERNOON AS
BEST FORCING AND MOISTURE SLIDE EAST OF THE CWA. INSTABILITY NOT
EXPECTED TO BE SUFFICIENT FOR THUNDER.

NEXT WX SYSTEM TO AFFECT THE CWA WILL ARRIVE FRIDAY NIGHT INTO
SATURDAY. PV ANOMALY / UPPER LEVEL LOW WILL SLIDE ACROSS THE
ROCKIES. SYSTEM WILL BE SIMILAR IN STRUCTURE TO THE ONE PRESENTLY
AFFECTING THE REGION. LARGE...COHERENT AREA OF KINEMATIC FORCING
AND MOISTURE WILL BRING WIDESPREAD PRECIP TO THE CWA ON SATURDAY.
QUESTION IS IF INSTABILITY WILL ENOUGH FOR THUNDER. ALTHOUGH
INSTABILITY IS MARGINAL FOR THUNDER...DO NOT SEE A COMPELLING
ENOUGH CASE TO REMOVE IT FROM THE GOING FORECAST. MODERATE TO
HEAVY RAINFALL IS EXPECTED...WITH PWAT PERCENTILES AT OR ABOVE THE
90TH PERCENTILE...AND THEIR RESIDENCE TIME WILL BE LONGER THAN
TYPICAL. IN TERMS OF SEVERE POTENTIAL...ECMWF IS SIGNIFICANTLY
FARTHER NORTH THAN THE GFS ON SURFACE FRONT PLACEMENT...WITH THE
ECMWF BRINGING THE SURFACE FRONT INTO FAR SOUTHERN IA AND THE
GFS FARTHER SOUTH IN CENTRAL MO. AS WITH TODAY...LOCATION OF
SURFACE FRONT WILL HAVE AN IMPACT ON SEVERE WEATHER
POTENTIAL...SO SUBSEQUENT MODEL SOLUTIONS WILL HAVE TO BE
MONITORED.

UPPER LEVEL LOW HANGS AROUND THE CWA THROUGH SUNDAY...SLOWLY
MOVING EASTWARD. FORCING AND MOISTURE GRADUALLY DECREASE AS THE
SYSTEM PULLS EAST LATER MONDAY. IN THE WAKE OF MODERATE TO HEAVY
RAINFALL...ALONG WITH RATHER LIGHT FLOW AS THE SURFACE HIGH FILLS
IN BEHIND THE DEPARTING SYSTEM...LOW LEVEL MOISTURE WILL BE AMPLE
THUS FOG POTENTIAL. MODELS THEN DIVERGE FURTHER ON THEIR
SOLUTIONS. GFS SHOWS UPPER LEVEL LOW ACROSS THE ROCKIES EJECTING A
PV ANOMALY / SHORTWAVE...WHILE THE ECMWF HAS A MORE PHASED
APPROACH WITH AN UPPER LEVEL TROF EXTENDING FROM SOUTH CENTRAL
CANADA INTO THE EASTERN ROCKIES BY TUESDAY. REGARDLESS...FORCING
LOOKS TO BE SUFFICIENT FOR AT LEAST SLIGHT CHANCE POPS TOWARD THE
END OF THE PERIOD.

&&

.AVIATION.../FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON/
ISSUED AT 1250 PM CDT WED APR 27 2016

MVFR TO IFR CIGS/VSBYS WITH LOCALIZED LIFR CIGS WILL PERSIST
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL IOWA...GRADUALLY
LIFTING DURING PEAK HEATING AND THEN DECREASING OVERNIGHT. RAIN
OVER NORTHERN IOWA WILL LIFT NORTH THIS AFTERNOON WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA AND MOVING
NORTH TONIGHT. WINDS WILL REMAIN FROM THE EAST AT 10 TO 20 KTS
THROUGH THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 302 PM CDT WED APR 27 2016

HEAVIEST RAIN FELL OVER THE FAR SOUTHWESTERN CWA OVER THE PAST 24
HOURS...WHERE AS MUCH AS 1 TO 1.25 INCHES FELL...WITH A COUPLE
ISOLATED POCKETS OF 1.25 TO 1.5 INCHES. RIVERS IN THOSE AREAS
EXPERIENCED MODERATE TO SIGNIFICANT WITHIN-BANK RISES. EVEN THAT
RAINFALL COMBINED WITH QPF OVER THROUGH THURSDAY...MODERATE TO
HIGH CONFIDENCE EXISTS THAT FLOOD STAGES WILL NOT BE REACHED. NEXT
WX SYSTEM THIS WEEKEND WILL BRING ADDITIONAL MODERATE TO HEAVY
RAIN. ADDITIONAL MODERATE TO SIGNIFICANT WITHIN BANK RISES ARE
AGAIN EXPECTED...AND MAY SEE A COUPLE LOCATIONS REACH MINOR
FLOODING BY LATE THIS COMING WEEKEND INTO EARLY NEXT WEEK. MOST
LIKELY LOCATIONS WOULD BE IN SOUTHERN IOWA...SOUTH OF I-80...WHERE
THE RAINFALL FROM BOTH THE ONGOING AND COMING WEATHER SYSTEMS WILL
SEE THE HIGHEST COMBINED TOTALS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PODRAZIK
SHORT TERM...SKOW
LONG TERM...ZOGG
AVIATION...SKOW
HYDROLOGY...SMALL/ZOGG
Hazardous weather outlook, Apr 27, 3:32 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT WED APR 27 2016

IAZ070>073-081>084-092>096-282045-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. SEVERE THUNDERSTORMS...
INCLUDING ISOLATED TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE. REFER TO WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

IAZ044>046-057>062-074-075-085-086-097-282045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH HAIL THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH THIS EVENING.

IAZ004>007-015>017-023>028-033>039-047>050-282045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

In the hours before

Local storm report, Apr 27, 4:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SE BEDFORD            40.62N 94.66W
04/27/2016  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Apr 27, 4:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 SE BEDFORD            40.63N 94.64W
04/27/2016  E0.88 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Apr 27, 5:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     4 E CONWAY              40.75N 94.55W
04/27/2016                   TAYLOR             IA   TRAINED SPOTTER

            SPOTTER ON HW25 OBSERVING A WEAK ROPE FUNNEL
            CLOUD AND RAPID ROTATION TO THE WEST.

&&

NWS DES MOINES IA
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.2 hours before the tornado, 166 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71372, lifted condensation level 514 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 268 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71372 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.8 hours after it, 166 km from the path. April 28, 2016.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81801, lifted condensation level 823 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 63 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81801 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Creston (CSQ), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 27, 2016

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:06 AM CDTEF1Franklin, AR3.2500$10,000
April 271:12 AM CDTEF1Madison, AR6.2500$250,000
April 271:18 AM CDTEF0Franklin, AR5.9700$100,000
April 271:49 AM CDTEF0Greene, MO0.240$100,000
April 274:43 AM CDTEF0Harris, TX0.4401$200,000
April 275:58 AM CDTEF1Tyler, TX0.750$10,000
April 276:22 AM CDTEF1Jasper, TX2.250$7,000
April 272:10 PM CDTEF0Saunders, NE0.225
April 273:14 PM CDTEF1Montgomery, IA1.750
April 273:43 PM CDTEF1Douglas, NE0.750
April 273:52 PM CDTEF0Douglas, NE0.025
April 273:53 PM CDTEF0Douglas, NE0.225
April 274:33 PM CDTEF0Hopkins, KY0.330
April 274:40 PM CDTEF0Taylor, IA2.2200
April 274:44 PM CDTEF0Taylor, IA0.940
April 274:52 PM CDTEF0Daviess, MO4.325
April 275:15 PM CDTEF0Webster, KY1.230
April 273:24 PM PDTEF0Napa, CA0.210
April 275:40 PM CDTEF0Union, IA4.0250$3,000
April 276:22 PM CDTEF0Daviess, KY4.2125$100,000
April 276:23 PM CDTEF0Montgomery, IL4.925
April 274:31 PM PDTEF0Stanislaus, CA0.15$500
April 276:36 PM CDTEF1Daviess, KY2.9150$75,000
April 276:58 PM CDTEF0Effingham, IL0.110
April 277:47 PM CDTEF1Scotland, MO0.240$100,000
April 277:47 PM CDTEF0Richland, IL0.110
April 278:23 PM CDTEF0Shelby, MO0.875
April 278:30 PM CDTEF0Scotland, MO0.230$100,000
April 279:00 PM CDTEF1Lewis, MO2.0150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.